Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Melbourne, FL

June 30, 2017Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 30, 2017, 5:21 PM EDT for Orange County, Osceola County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2017, 5:21 PM EDT (21:21 UTC)
Expired
Jun 30, 2017, 5:49 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:24 PM EDTTSTM WND GST 425 Nw Bay Lake, FLWXFLOW SITE XRDY RECORDED A WIND GUST OF 42 MPH FROM THE SSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WUUS52 KMLB 302121
SVRMLB
FLC095-097-302200-
/O.NEW.KMLB.SV.W.0040.170630T2121Z-170630T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
521 PM EDT FRI JUN 30 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Orange County in east central Florida...
  Northwestern Osceola County in east central Florida...

* Until 600 PM EDT

* At 521 PM EDT, a severe thunderstorm was located over Celebration,
  moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kissimmee, Winter Garden, Windermere, Bay Lake and Celebration. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2855 8165 2843 8141 2819 8150 2820 8152
      2826 8156 2826 8166 2854 8166
TIME...MOT...LOC 2121Z 139DEG 6KT 2835 8155 

HAIL...1.00IN
WIND...60MPH
 
$$

Weitlich
2 follow-up statements
813 
WWUS52 KMLB 302143
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
543 PM EDT FRI JUN 30 2017

FLC097-302152-
/O.CAN.KMLB.SV.W.0040.000000T0000Z-170630T2200Z/
Osceola FL-
543 PM EDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSCEOLA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2855 8165 2843 8141 2835 8145 2835 8166
      2854 8166
TIME...MOT...LOC 2142Z 139DEG 6KT 2838 8158 

$$

FLC095-302200-
/O.CON.KMLB.SV.W.0040.000000T0000Z-170630T2200Z/
Orange FL-
543 PM EDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN ORANGE COUNTY...

At 542 PM EDT, a severe thunderstorm was located over Bay Lake,
moving northwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Winter Garden, Windermere, Bay Lake, Oakland and Bay Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2855 8165 2843 8141 2835 8145 2835 8166
      2854 8166
TIME...MOT...LOC 2142Z 139DEG 6KT 2838 8158 

HAIL...1.00IN
WIND...60MPH
 
$$

Weitlich
899 
WWUS52 KMLB 302149
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
549 PM EDT FRI JUN 30 2017

FLC095-302158-
/O.CAN.KMLB.SV.W.0040.000000T0000Z-170630T2200Z/
Orange FL-
549 PM EDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However strong gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2855 8165 2843 8141 2835 8145 2835 8166
      2854 8166
TIME...MOT...LOC 2146Z 139DEG 6KT 2839 8159 

$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:55 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 30, 3:55 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
355 PM EDT Fri Jun 30 2017

.DISCUSSION...

Through tonight...Late morning Cape sounding shows temps aloft
have cooled a bit to -7C with precip water values of 1.9 inches.
Early start to the convection has produced numerous boundary
collisions already resulting in frequent lightning and heavy
rains just inland from the east coast. The sounding also suggests
the possibility of wet microbursts. Expect a collision over the
north interior with the west coast breeze in a few hours near Lake
county. There is a potential for storms or some debris rain to
push back to the volusia coast this evening where steering flow is
a little more steadily toward the E/NE. All activity should
diminish by midnight.

Saturday...High pressure ridge axis will be draped across central
FL peninsula and adjacent Atlc and produce a light south to
southwest flow turning onshore in a E/SE sea breeze near the
coast. Atmosphere will remain quite moist with precip water values
around 2 inches so expect the east coast sea breeze to become
active with scattered showers/storms by early afternoon. Focus for
storms will remain over the north interior during the late
afternoon so will hold onto likely (60 percent) PoPs Orlando
northward. Steering flow should bring some of the activity back to
the coast from the Cape northward. Quicker inland penetration of
the sea breeze along the Treasure coast of Martin and Saint Lucie
will limit rain chances to 30 percent.

High temperatures will reach the low to mid 90s over the interior
and near 90 beaches with peak heat indices around 105.

Sunday and Monday...Low-level high pressure ridge axis remaining
just to our south will keep winds southerly during the late morning
and early afternoon before the east coast sea breeze moves inland
each afternoon. PWATs approaching 2 inches along with 500 mb
temperatures between -7 and -8 Celsius will support showers and
thunderstorms with the best chances again favoring the interior
locations. The main storms threats will be frequent lightning
strikes, localized very heavy rainfall, and gusty downburst winds.

Max temps will remain in the low 90s inland and closer to 90 near
the coast. Lows will be in the mid 70s with some lower 70s in some
of the usual cooler spots.

&&

.AVIATION...High coverage of storms expected over the interior
terminals through 00Z, possibly pushing back toward DAB through
02Z. Then quiet overnight thru at least 14Z with convection
bubbling up once again as the east coast sea breeze redevelops and
sparks isolated to scattered SHRA/TSRA along or just inland from
the coast, with higher coverage expected over the interior after
18Z.

&&

.MARINE...
Ridge axis north of area will settle southward over the waters
through the weekend and into early next week. Light winds and
minimal seas will prevail outside of daily convection. Winds
generally S/SW over Volusia/Brevard waters except for afternoon
sea breezes near shore. Farther south, winds mostly light SE. Seas
1-2 feet nearshore and 2-3 feet offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  74  90 /  30  50  30  50
MCO  75  93  75  93 /  30  60  30  60
MLB  76  90  75  89 /  20  40  20  40
VRB  75  89  74  90 /  20  40  20  40
LEE  76  92  76  93 /  40  60  30  60
SFB  75  93  76  93 /  30  60  30  60
ORL  76  93  76  93 /  30  60  30  60
FPR  75  90  73  90 /  20  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Kelly
IMPACT WEATHER/DSS....Ulrich
AVIATION/MID TERM...Combs
Hazardous weather outlook, Jun 30, 1:00 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
100 PM EDT Fri Jun 30 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-010000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
100 PM EDT Fri Jun 30 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected through the remainder of the
afternoon, with the highest concentration expected away from the
coast.

Storm motion will be slow and erratic. Cloud to ground lightning and
heavy rainfall amounts between one and three inches in a 60 to 90
minute period will be the main storm threats. Brief gusty winds to
30 or 40 mph we also be possible.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorms could produce wind gusts up to 35 knots over large
inland lakes this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to locally numerous lightning storms are forecast to
continue through this weekend as well as the Fourth of July
holiday. Storm coverage will remain a little higher over the
interior and northern counties. The primary threats will be
dangerous lightning strikes and locally heavy rainfall, along
with some brief gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today. However, spotters
are requested to report rainfall amounts of greater than 2 inches
or any observed flooding.

Cristaldi/Ulrich

In the hours before

Special weather statement, Jun 30, 4:17 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
417 PM EDT FRI JUN 30 2017

FLZ058-302100-
Okeechobee FL-
417 PM EDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OKEECHOBEE COUNTY
UNTIL 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fort Drum. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Okeechobee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2759 8078 2756 8078 2756 8068 2726 8068
      2726 8079
TIME...MOT...LOC 2016Z 210DEG 4KT 2746 8070

Combs
Special weather statement, Jun 30, 4:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
459 PM EDT FRI JUN 30 2017

FLZ045-053-302145-
Osceola FL-Orange FL-
459 PM EDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Celebration, moving north at 5 to 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kissimmee, Bay Lake, Celebration, Intercession City and Four Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2842 8139 2818 8150 2819 8152 2820 8152
      2826 8156 2826 8166 2844 8166
TIME...MOT...LOC 2059Z 191DEG 11KT 2832 8152

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:23 PM EDTSpecial Weather StatementMLBLake52 min
Jun 29, 8:39 PM EDTAreal Flood AdvisoryMLBLake96 min
Jun 30, 4:17 PM EDTSpecial Weather StatementMLBOkeechobee43 min
Jun 30, 4:59 PM EDTSpecial Weather StatementMLBOrange46 min
Jun 30, 5:37 PM EDTSpecial Weather StatementMLBLake38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.